Monday, June 25, 2007

Found while surfing

Tranter & Healy (1998) find there is strong evidence that a discontinuation syndrome exists, though nothing like enough to be able to pinpoint how much of a problem it is.

They reached this conclusion after reviewing much evidence on different fronts, including a review of studies in which neuroleptic drugs had been used to treat non-psychiatric states. These are revealing because, if "psychiatric" symptoms appear when a drug is discontinued, they must be true withdrawal symptoms (as there cannot be relapse). The authors point, for example, to long-neglected evidence from the 1960s, when chlorpromazine (the archetypal neuroleptic drug) was used experimentally to treat TB:

"In the late 1950s, it was discovered that chlorpromazine was tuberculostatic, in vitro. Accordingly, it was given to patients with tuberculosis by Hollister and colleagues. Following six months of treatment with chlorpromazine daily in a placebo-controlled double-blind protocol that produced little effect on the tuberculosis, treatment was discontinued. This led to a withdrawal syndrome in five of 17 subjects. The syndrome was characterised by nausea, vomiting, restlessness and sleeplessness; it could be mitigated by restarting chlorpromazine. This study was the first to show withdrawal effects to an agent that had no abuse potential and also the first to show withdrawal at therapeutic doses"

Overall, this review has profound implications, many relating to issues discussed on this website. Its conclusions mean that the long-term effectiveness of neuroleptics may need to be thoroughly re-evaluated. If withdrawal symptoms have invariably been interpreted as evidence of relapse, the effectiveness of these drugs would have been greatly overestimated over the years.

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home